Isn’t it interesting when the cure gives you more side effects than the disease itself?
I have been on prednisone for almost twenty years now for chronic autoimmune hepatitis and admittedly, it has been the most consistent drug of my treatment. I understand that everyone’s experience with prednisone is similar (but different) depending on how your body tolerates the drug, so I would like to share my experience for the benefit of those who are researching side effects.
There is definitely pros and cons to what I have experienced on this drug long term. The biggest pro, is that whenever I have run into problems with my bloodwork, prednisone has always been able to stabilize me. Also, my overall general feeling from being prednisone has been perfect. I have had no tiredness, pain or stomach issues resulting from being on the drug. I feel 100% healthy. The cons, are what it has done to my physical appearance, especially over time. Below, are some of my detailed experiences, for better and for worse.
Overall feeling: Over twenty years, I have been on between 2.5 and 40 mg of prednisone. At all dosages, my overall general feeling of health has been good. I have had no issues with my energy, or any type of stomach problems or pain. The only time I can think of when I felt any general malaise was when I was tapering off the medication at different stages of my treatment. If I tapered off too fast, I would feel achy and a bit tired.
Physical Changes: This has been the toughest part of prednisone for me. My weight has fluctuated approximately thirty pounds, depending on the dosage I am on. I also inherited the typical prednisone “moon face” and “buffalo hump”. Even though I have been successful at losing most of the weight side effects when I have achieved lower dosages of the drug, the one side effect that never did go away was the buffalo hump. I had one bout of sickness where I went down to extremely low levels of weight, and even then I still had the buffalo hump. I wear longer hair to cover it.
Bruising: This has been another interesting side effect. At any given period of time, I have bruises on my arms and legs. Often, I do not remember how I got them, but I have been assured this is a common side effect of prednisone.
Appetite: Without question, the higher dose I take of prednisone, the more of an appetite I get. It is like a weird sensation in my stomach that makes me feel like I need to keep eating. Even when I am full, I still have that hungry sensation of wanting to eat.
For those who are researching experience with the drug, I hope you find this information helpful. The good news, is without prednisone, I probably wouldn’t have the healthy, quality of life than I have. However, the long term effects I have especially seen in the last year or two of being on the drug. I am hoping that with new medications that hit the market, that I will eventually be able to replace my fat drug, with a skinny drug, and still be able to find the same feeling of excellent health.